Get your health question answered instantly from our pool of 18000+ doctors from over 80 specialties
135 Doctors Online

By proceeding, I accept the Terms and Conditions

Dr. Andrew Rynne
MD
Dr. Andrew Rynne

Family Physician

Exp 50 years

HCM Blog Instant Access to Doctors
HCM BlogQuestions Answered
HCM Blog Satisfaction

What causes severe itchy throat, watery eyes and running nose while on Topamax?

Answered by
Dr.
Dr. Albana Sejdini

General & Family Physician

Practicing since :2006

Answered : 4083 Questions

default
Posted on Mon, 6 Jun 2016 in Ear, Nose and Throat Problems
Question: Hi, I have been on Topamax for a couple of years now - always on 50mg twice a day but in the last 6 months have gone up to 75mg twice a day then 100mg twice a day. I started to get a terrible itchy throat suddenly, wattery eyes & had to have lozenges & water on hand all the time to handle that but just in the last 2 weeks I have had the most horrible blocked but also runny nose 24/7. I just thought I had a cold at first but it has just continued. I have had vitamins, cold & flu tablets, nasal sprays, nasal/sinus washes - I have never had it sooo blocked. I cannot handle it any longer. I think it must be the Topamax. I have been on the 100mg strength for 3 months now. Is it possible to be this even though it has been months? Does it take a while to get worse in side effects? If it is that, should I go off it? or just see about reducing the strength? It still annoyed me with the throat but at least I could control it...sort of. I can't handle this any more! It doesn't stop my seizures anyway, I just wish the Dr and specialist would let me go off the damn stuff! Sorry, but it is annoying me. Regards XXXXXXX
doctor
Answered by Dr. Albana Sejdini 3 hours later
Brief Answer:
Possible allergic rhinitis, reduce topamax dosage

Detailed Answer:
Hi,

I have gone through your medical history carefully and understood your concern.

Having itchy throat and watery eyes are symptoms of possible allergic rhinitis. If it gets worse when using topamax lozenges, then, could be a possible side effect of it.

If I was your caring doctor would:
- run a good clinical/ENT examination
- reduce the dosage of topamax and see the changes
- consider other medications to manage epilepsy attacts
- run culture of throat swab to rule out strep throat and/or Candida overgrowth

Hope it was of help.
Dr.Albana
Above answer was peer-reviewed by : Dr. Chakravarthy Mazumdar
doctor
premium_optimized

The User accepted the expert's answer

Share on
Question is related to
Diseases and Conditions ,   ,  

Recent questions on  Strep throat

doctor1 MD

I have strep throat . I started amoxicillin yesterday, but it seems the swelling in my throat is worse. Is this to be expected? How soon should the...

doctor1 MD

Temperature 103.1 Very bad sore throat Difficulty swallowing Discolored sputum Chills

doctor1 MD

Sore throat with no other symptoms. First 3 days woke up with mild sore throat that went away. Now worse and lasts all day.

doctor1 MD

My son has red spots all over his legs arms n palms of his hand, they don t itch, he doesn t scratch and it seems to fade over time, he is on...

doctor1 MD

Hi, I have little blood in my saliva/ sputum when i get up on the morning or even when i get up in the evening after a sleep. Had chest pain a few...

doctor1 MD

I have had a skin irritation on the left side of my torso that mirrors itself from my back to my front - above my waiste to below my sternum. There...

doctor1 MD

I was perscribed Amoxicillian to treat a Strep Throat infection, however I was given 30 tablets and I am on dose #6 (3 tablets per day for 10 days)...